Alert archive / Arkansas / Flash Flood Warnings in 1997

Flash Flood Warning 47, NWS Shreveport, LA

April 5, 1997Union County, Arkansas; Claiborne Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Apr 5, 1997, 3:44 AM CST for Union County, Arkansas; Claiborne Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 3:44 AM CST (09:44 UTC)
Expired
Apr 5, 1997, 5:45 AM CST
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Union County, AR, Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 115 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050945
FFWSHV
ARC139-LAC027-051145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 AM CST SAT APR 5 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 AM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTH ARKANSAS
 
   ...UNION COUNTY
 
 
IN NORTHWEST LOUISIANA
 
   ...CLAIBORNE PARISH
 
AT 340 AM...DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATED A LINE OF
THUNDERSTORMS FROM JUST WEST OF EL DORADO TO HOMER TO TOLEDO BEND
RESERVOIR. THESE STORMS CONTINUED TO PRODUCE VERY HEAVY RAINFALL IN
EXCESS OF 1 INCH PER HOUR. THE WARNED AREA RECEIVED 2 TO 3 INCHES OF
RAIN FROM THUNDERSTORMS FRIDAY SO RAIN FROM THESE STORMS WILL QUICKLY
RUN OFF RESULTING IN FLASH FLOODING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
5

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 2:11 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 5, 2:11 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 AM CST SAT APR 5 1997

LINE OF STG TSTMS CONTS ACRS THE AREA EARLY THIS MORNING. PRIMARY
PROBLEM HAS BEEN XTRMLY HVY RAFL...NO SVR RPTS HAVE BEEN RCVD IN THE
LAST COUPLE HRS. LINE HAS CRNTLY GONE STNRY AND THIS WILL COMPOUND
THE FLOODING PRBLMS ALREADY IN PROGRESS. FIRST SAT PICTURE OUT OF
ECLIPSE SEEMS TO INDICATE THAT THE DRY PUNCH IS STARTING TO PUSH OUT
INTO TX BY THE SHARPENING OF THE BACK CLD EDGE. HOPEFULLY THIS WILL
GET THE FRONT AND THE LINE OF STMS MOVG IN THE NEXT COUPLE HRS.

LTST MDLS DO NOT REALLY LINE UP WITH CRNT CONDITIONS AS WINDS HAVE
ALREADY SHFTD TO WSW AT SHV...ABT 6 TO 8 HRS AHD OF THE LTST RUC. THE
ONLY SCENARIO THAT MAKES SENSE IS THAT THE SFC BNDRY HAS MOVD AHD OF
THE MAIN SYSTEM AND NOW THE BNDRY AND ITS ASSOCIATED LINE OF TSTMS
HAVE STALLED UNTIL THE UPR SYSTEM CATCHES UP. IF THE MDLS ARE CORRECT
IN THE HANDLING OF THE UPR SYSTEM THEN WE MAY SEE THIS LINE TRAINING
OVR THE SAME AREA FOR ANOTHER 3 TO 6 HRS. WITH THIS IN MIND...FFA
WILL BE CONTD INTO MIDDAY TDA. XPCT PRECIP TO END ACRS NW LA ARND MID
MORNING AND EXIT THE CWA BY LATE AFTN. VRY DEEP DRY AIR WILL THEN MOV
OVR THE AREA SO WE CAN DRY OUT.

WIDE DISCREPENCIES BTWN MDL GUIDANCES AGAIN THIS MORNING. NGM STILL
LOOKS TOO WARM AS CLDS WILL LKLY NOT CLR OUT AS EARLY AS SUGGESTED ON
FWC. FAN MAXES FOR TDA LOOK PRETTY GOOD...BUT WILL HEDGE A CATEGORY
WARMER TO BE ON THE SAFE SIDE. WILL GO WITH THE WARM NGM FOR SUNDAY
AS VRY DRY AIR AND SW WINDS WILL PREVAIL. MINS ARE PRETTY CLOSE BTWN
THE MDLS SO WILL ACCEPT THEM MOSTLY.

SHV 73/53/77/46 8000     MLU 74/53/77/47 8100

5

In the hours before

Local storm report, Apr 5, 2:38 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
238 AM CDT SAT APR 05 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    EMERSON                   AR   WIND DAMAGE
04/05/97   COLUMBIA                       TREES DOWN

0100 AM    5 S MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       BRIDGES WASHED OUT ON
                                          SEVERAL COUNTY ROADS

0110 AM    2 S MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       WATER OVER BRIDGE ON HWY
                                          19

0215 AM    SHREVEPORT                LA   FLOODING
04/05/97   CADDO                          TRAFFIC CIRCLE AT HWY ONE
                                          AND 71 UNDER
                                          WATER...JEFFERSON PAGE AND
                                          DAWSON ROAD CLOSED DUE TO
                                          HIGH WATER. WALLACE LAKE
                                          AT MAYO CLOSED DUE TO HIGH
                                          WATER. HAMPTON LANE AT CROSS
                                          LAKE UNDER WATER. POLICE
                                          CARS STALLED IN SEVERAL
                                          LOCATIONS DUE TO HIGH WATER.

0220 AM    BENTON                    LA   FLOODING
04/05/97  z BOSSIER                        WATER OVER SEVERAL ROADS

IV
Local storm report, Apr 5, 2:39 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
239 AM CST SAT APR 05 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    JOAQUIN                   TX   WIND DAMAGE
04/04/97   SHELBY                         TREES DOWN

1205 AM    5 S CENTER                TX   FLOODING
04/05/97   SHELBY                         FM 138 CLOSED DUE TO HIGH
                                          WATER

0130 AM    JOAQUIN                   TX   FLOODING
04/05/97   SHELBY                         WATER OVER HIGHWAY 7

IV
Local storm report, Apr 5, 2:50 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
250 AM CST SAT APR 05 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    10 NW MINDEN              LA   FLOODING
04/05/97   WEBSTER                        HIGHWAY 7 CLOSED FROM
                                          COTTON VALLEY TO SAREPTA
                                          DUE TO HIGH WATER

0220 AM    3 W NACOGDOCHES           TX   FLOODING
04/05/97   NACOGDOCHES                    WATER OVER FM 343

0225 AM    7 W NACOGDOCHES           TX   FLOODING
04/05/97   NACOGDOCHES                    COUNTY ROAD 770 CLOSED DUE
                                          TO HIGH WATER

0240 AM    7 N MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       HIGHWAY 79 CLOSED DUE TO
                                          HIGH WATER FOR NEARLY A
                                          MILE

0245 AM    MAGNOLIA                  AR   FLOODING
04/05/97   COLUMBIA                       WATER BACKED UP TO THE
                                          SECOND FLOOR OF THE
                                          HOSPITAL DUE TO FLOODING
                                          ON GOING IN THE CITY

IV
Local storm report, Apr 5, 2:52 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
252 AM CST SAT APR 05 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    EMERSON                   AR   WIND DAMAGE
04/05/97   COLUMBIA                       TREES DOWN

0100 AM    5 S MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       BRIDGES WASHED OUT ON
                                          SEVERAL COUNTY ROADS

0110 AM    2 S MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       WATER OVER BRIDGE ON HWY
                                          19

0215 AM    SHREVEPORT                LA   FLOODING
04/05/97   CADDO                          TRAFFIC CIRCLE AT HWY ONE

                                          AND 71 UNDER
                                          WATER...JEFFERSON PAGE AND
                                          DAWSON ROAD CLOSED DUE TO
                                          HIGH WATER. WALLACE LAKE
                                          AT MAYO CLOSED DUE TO HIGH
                                          WATER. HAMPTON LANE AT CROSS
                                          LAKE UNDER WATER. POLICE
                                          CARS STALLED IN SEVERAL
                                          LOCATIONS DUE TO HIGH WATER.

0220 AM    BENTON                    LA   FLOODING
04/05/97   BOSSIER                        WATER OVER SEVERAL ROADS

IV
Local storm report, Apr 5, 2:53 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
250 AM CST SAT APR 05 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    10 NW MINDEN              LA   FLOODING
04/05/97   WEBSTER                        HIGHWAY 7 CLOSED FROM
                                          COTTON VALLEY TO SAREPTA
                                          DUE TO HIGH WATER

0220 AM    3 W NACOGDOCHES           TX   FLOODING
04/05/97   NACOGDOCHES                    WATER OVER FM 343

0225 AM    7 W NACOGDOCHES           TX   FLOODING
04/05/97   NACOGDOCHES                    COUNTY ROAD 770 CLOSED DUE
                                          TO HIGH WATER

0240 AM    7 N MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       HIGHWAY 79 CLOSED DUE TO
                                          HIGH WATER FOR NEARLY A
                                          MILE

0245 AM    MAGNOLIA                  AR   FLOODING
04/05/97   COLUMBIA                       WATER BACKED UP TO THE
                                          SECOND FLOOR OF THE
                                          HOSPITAL DUE TO FLOODING
                                          ON GOING IN THE CITY

IV
Local storm report, Apr 5, 2:54 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
252 AM CST SAT APR 05 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    EMERSON                   AR   WIND DAMAGE
04/05/97   COLUMBIA                       TREES DOWN

0100 AM    5 S MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       BRIDGES WASHED OUT ON
                                          SEVERAL COUNTY ROADS

0110 AM    2 S MAGNOLIA              AR   FLOODING
04/05/97   COLUMBIA                       WATER OVER BRIDGE ON HWY
                                          19

0215 AM    SHREVEPORT                LA   FLOODING
04/05/97   CADDO                          TRAFFIC CIRCLE AT HWY ONE

                                          AND 71 UNDER
                                          WATER...JEFFERSON PAGE AND
                                          DAWSON ROAD CLOSED DUE TO
                                          HIGH WATER. WALLACE LAKE
                                          AT MAYO CLOSED DUE TO HIGH
                                          WATER. HAMPTON LANE AT CROSS
                                          LAKE UNDER WATER. POLICE
                                          CARS STALLED IN SEVERAL
                                          LOCATIONS DUE TO HIGH WATER.

0220 AM    BENTON                    LA   FLOODING
04/05/97   BOSSIER                        WATER OVER SEVERAL ROADS

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:56 PM CSTFlash Flood WarningSHVUnion4 hr
Apr 4, 10:29 PM CSTFlash Flood WarningSHVColumbia4 hr
Apr 4, 11:21 PM CSTSevere Thunderstorm WarningSHVHempstead, Howard54 min
Apr 5, 12:35 AM CSTSevere Thunderstorm WarningSHVColumbia, Lafayette40 min
Apr 5, 2:22 AM CSTFlash Flood WarningSHVColumbia4 hr
Apr 4, 6:48 PM CSTSevere Thunderstorm WarningSHVBossier42 min
Apr 4, 7:19 PM CSTFlash Flood WarningSHVClaiborne4 hr
Apr 4, 8:12 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto5 hr
Apr 4, 8:12 PM CSTFlash Flood WarningSHVWebster5 hr
Apr 4, 8:40 PM CSTSevere Thunderstorm WarningSHVBossier35 min
Apr 4, 9:35 PM CSTSevere Thunderstorm WarningSHVBossier25 min
Apr 5, 12:03 AM CSTSevere Thunderstorm WarningSHVClaiborne, Webster27 min
Apr 5, 12:51 AM CSTFlash Flood WarningSHVBossier, Caddo3 hr
Apr 5, 12:51 AM CSTFlash Flood WarningSHVWebster3 hr
Apr 5, 2:33 AM CSTFlash Flood WarningSHVDe Soto3 hr
Apr 5, 3:59 AM CSTSevere Thunderstorm WarningSHVNatchitoches46 min
Apr 5, 4:28 AM CSTSevere Thunderstorm WarningSHVJackson32 min

Nearby

Flash Flood Warnings in Arkansas, 1997Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.